Florida, 2001

Rip Current in Florida, February 9, 2001

February 9, 2001 · NWS MFL · 1 event in 1 county or zone

A man nearly drowned in a rip current near Haulover Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A man nearly drowned in a rip current near Haulover Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 9, 9:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 9, 9:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EST FRI FEB 9 2001

WE HAD A FEW SMALL SHOWERS MOVE IN FROM THE OCEAN THIS MORNING.
THEY SHOULD BE GONE BEFORE WE WOULD NEED ANY UPDATE ON THE ZONES SO
WILL LEAVE THE ZONES AS THEY ARE.  ALL OBSERVATIONS SHOW THAT THE
COASTALS ARE PERFORMING AS EXPECTED.

.MIA...SMALL CRAFT ADVISORY ATLANTIC COASTAL WATERS AND
       BISCAYNE BAY TODAY AND TONIGHT.
       SMALL CRAFT ADVISORY GULF COASTAL WATERS TODAY.

In the hours before

Special weather statement, Feb 9, 11:00 AM EST, 3 hours before
FLZ063-066>075-092000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EST FRI FEB 9 2001

...RIP CURRENTS LIKELY EAST COAST...
AN EAST WIND OF 20 TO 25 MPH COMBINED WITH LOW TIDE AROUND 3 PM THIS
AFTERNOON MEANS THAT RIP CURRENTS ARE LIKELY TO DEVELOP AT THE
BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Miami-Dade

When
February 9, 2:00 PM EST
Where
Miami-Dade County, Miami Beach
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229247.